Kansas, 2012

Hail and Damaging Winds in Kansas, June 30, 2012

June 30, 2012 · NWS TOP · 8 events in 6 counties and zones

Scattered thunderstorms produced a few marginally severe hailstones and a few damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms produced a few marginally severe hailstones and a few damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 30, 5:44 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 30, 5:44 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SAT JUN 30 2012

...UPDATE TO AVIATION...

.DISCUSSION...

THE HEAT WAVE CONTINUES AS TRIPLE DIGIT HEAT CONTINUES ACROSS MUCH
OF THE COUNTY WARNING AREA. ONCE AGAIN THE AXIS OF THE WARMFRONT
LIES ALONG THE KS/NEBRASKA BORDER...WHERE TEMPERATURES ARE RUNNING
IN THE 90S STILL AT THIS HOUR. CONVECTION AHEAD OF A WEAK WAVE
MOVING ALONG THE FRONT AND EAST NE ATTM.

SHORTWAVE TROF OVER CTRL KS CONTINUES TO MOVE EASTWARD IN THE
EVENING HOURS. SOUNDINGS ARE QUITE DRY BELOW 10000FT SO WOULD EXPECT
THREAT FROM ANY STORM THAT MOVES INTO THE AREA TO BE DOWNDRAFT
WINDS.  DO THINK STORMS WILL STRUGGLE SOMEWHAT WITH LACK OF MOISTURE
AND DRY AIR...BUT MCS PROPAGATION PARAMETER WOULD SUGGEST A CHANCE
THESE STORMS WILL KEEP MOVING EASTWARD ACROSS THE NORTHERN COUNTIES
AND WILL KEEP POPS THIS EVENING AND OVERNIGHT TO THE NORTH.
OVERNIGHT LOWS MAY BE LOCALLY IMPACTED BY OUTFLOWS BUT OVERALL
EXPECT LOWS AGAIN IN THE 70S.  TUTT LOW OVER SOUTH TEXAS CONTINUES
TO DEVELOP CONVECTION ALONG ITS EASTERN FLANK...AND ADVECTS COOLER
MID LEVEL TEMPERATURES OVER THE FORECAST AREA ON SUNDAY. WILL
THEREFORE CARRY TEMPERATURES MAINLY IN THE UPPER 90S FOR MOST OF THE
AREA.  AFTERNOON SURFACE WINDS PROGGED TO BE A BIT STRONGER THAN
TODAY AS WARM FRONT LIFTS NORTHWARD SO MAY HAVE SOME GUSTY WINDS IN
THE AFTERNOON AND WILL CONTINUE TO PROMOTE HIGH TO VERY HIGH FIRE
DANGER.

67

EXTENDED...MONDAY THROUGH SATURDAY: RELENTLESS HOT WEATHER WILL
CONTINUE WITH VERY LITTLE CHANGE TO OUR OVERALL WEATHER PATTERN. THE
UPPER RIDGE WILL BUILD AND CENTER OVER OF THE REGION THROUGH THE
PERIOD...WITH A GRADUAL INCREASE/EXPANSE IN THE POOL OF WARM
TEMPERATURES WITHIN THE PBL. THE ONLY EXCEPTION MAY BE A SLIGHT
INCREASE IN CLOUD COVER ON MONDAY ACROSS EAST CENTRAL SECTIONS AS
THE REMNANTS OF A TROPICAL LOW CURRENTLY NEAR THE TEXAS GULF COAST
SKIRTS PORTIONS OF SE KS. ANY PRECIPITATION WITH THIS FEATURE IS
EXPECTED TO REMAIN SOUTH OF THE CWA. IN SUMMARY...LITTLE APPRECIABLE
CHANCES FOR RAINFALL EXIST IN THE EXTENDED...WITH AFTERNOON MAXIMUM
TEMPERATURES 96-103 AND LOW TEMPERATURES IN THE MIDDLE-UPPER 70S.

BLAIR

&&

.AVIATION...

COMPLICATING THE FORECAST IS ISOLATED THUNDERSTORM DEVELOPMENT
THIS EVENING WHICH COULD AFFECT KMHK AS OUTFLOW BOUNDARY MOVES
INTO THE AREA. OTHERWISE...MAIN CONCERN IS WHETHER CLUSTER OF
STORMS OVER NC KS CAN MAKE IT AS FAR EAST AS KFOE AND KTOP. RIGHT
NOW...AM THINKING STORMS WILL DISSIPATE BEFORE REACHING THIS AREA
BUT NOT CERTAIN. AFTER ABOUT 08Z...WOULD EXPECT ALL CHANCES TO END
AT TAF SITES...AND VFR CONDITIONS THROUGH SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 2:26 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT SAT JUN 30 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-012030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
326 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY THIS EVENING INTO
TONIGHT FOR AREAS ALONG AND NORTH OF A LINE FROM MINNEAPOLIS TO
HIAWATHA. THE PRIMARY THUNDERSTORM HAZARD WILL BE STRONG AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE RANGELAND FIRE DANGER WILL BE VERY HIGH ONCE AGAIN ACROSS
PORTIONS OF NORTH CENTRAL KANSAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Special weather statement, Jun 30, 4:36 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT JUN 30 2012

KSZ008-302300-
REPUBLIC-
536 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY...

THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BELLEVILLE AND MUNDEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4001 9751 4000 9750 3978 9752 3979 9794
      4000 9794 4001 9793
TIME...MOT...LOC 2236Z 288DEG 22KT 3992 9777

$$ WOYNICK
Special weather statement, Jun 30, 5:04 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT SAT JUN 30 2012

KSZ008-020-302330-
CLOUD-REPUBLIC-
604 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHERN
CLOUD COUNTIES...

THROUGH 630 PM CDT...THUNDERSTORMS WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF EASTERN REPUBLIC AND NORTHERN CLOUD COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE BELLEVILLE...CUBA...AGENDA AND CLYDE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3993 9737 3949 9737 3951 9787 3999 9755
TIME...MOT...LOC 2304Z 291DEG 21KT 3982 9756

$$ WOYNICK
Special weather statement, Jun 30, 5:27 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT SAT JUN 30 2012

KSZ008-009-020-021-010015-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
627 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND WESTERN WASHINGTON COUNTIES...

THROUGH 715 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHWESTERN CLAY...
EASTERN CLOUD AND WESTERN WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HADDAM...AURORA...CLYDE...MORROWVILLE...VINING
AND CLIFTON.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3994 9697 3936 9739 3940 9775 3996 9735
TIME...MOT...LOC 2327Z 272DEG 15KT 3989 9731 3942 9767

$$ WOYNICK
Special weather statement, Jun 30, 5:51 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT SAT JUN 30 2012

KSZ022-023-010030-
POTTAWATOMIE-RILEY-
651 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY AND WEST CENTRAL
POTTAWATOMIE COUNTIES...

THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS
PORTIONS OF CENTRAL RILEY AND WEST CENTRAL POTTAWATOMIE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE TUTTLE CREEK LAKE...OLSBURG
AND WESTMORELAND.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3944 9636 3928 9641 3930 9676 3947 9673
TIME...MOT...LOC 2351Z 277DEG 15KT 3939 9672

$$ WOYNICK
Special weather statement, Jun 30, 5:53 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SAT JUN 30 2012

KSZ008-010045-
REPUBLIC-
653 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...

THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS
PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE REPUBLIC...SCANDIA AND BELLEVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3991 9793 3999 9793 3999 9755 3975 9764
      3981 9794 3990 9794
TIME...MOT...LOC 2353Z 280DEG 12KT 3992 9795

$$ WOYNICK
Special weather statement, Jun 30, 6:05 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT SAT JUN 30 2012

KSZ009-010-021-022-010045-
CLAY-MARSHALL-RILEY-WASHINGTON-
705 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHWESTERN
MARSHALL...CLAY AND SOUTHEASTERN WASHINGTON COUNTIES...

THROUGH 745 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
25 MPH ACROSS PORTIONS OF NORTHWESTERN RILEY...SOUTHWESTERN
MARSHALL...CLAY AND SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE MORGANVILLE...OAK HILL...IDANA...
GREENLEAF...BARNES...CLAY CENTER...GREEN...WAKEFIELD AND
LEONARDVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3962 9662 3922 9692 3922 9696 3917 9696
      3913 9699 3913 9715 3924 9737 3935 9737
      3978 9705
TIME...MOT...LOC 0006Z 298DEG 23KT 3969 9706 3929 9736

$$ WOYNICK

The radar

The Topeka radar (KTWX), 95 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 30, 6:29 PM CST to 6:34 PM CST
Where
Marshall County, 1.74 mi SW of Axtell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -96.290

A trained spotter reported a 60 mph wind gust.

Hail, Marshall

When
June 30, 6:57 PM CST to 7:00 PM CST
Where
Marshall County, 2.75 mi WNW of Frankfort
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -96.470

Hail, Nemaha

When
June 30, 7:02 PM CST to 7:04 PM CST
Where
Nemaha County, 3.49 mi NW of Corning
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.690, -96.070

Thunderstorm Wind, Pottawatomie

When
June 30, 7:15 PM CST to 7:20 PM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.390, -96.410

A few 4 to 5 inch tree limbs were found broken the next morning. This was a delayed report. Time was estimated from radar and other reports.

Thunderstorm Wind, Pottawatomie

When
June 30, 7:23 PM CST to 7:28 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.200, -96.310

A trained spotter near Wamego reported a 65 mph wind gust.

Thunderstorm Wind, Wabaunsee

When
June 30, 7:37 PM CST to 7:42 PM CST
Where
Wabaunsee County, 2.15 mi E of Newbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.080, -96.130

A trained spotter near Paxico reported a 60 mph wind gust.

Thunderstorm Wind, Jackson

When
June 30, 7:51 PM CST to 7:56 PM CST
Where
Jackson County, 0.87 mi NE of Mayetta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.340, -95.720

A four inch diameter tree branch was broken from strong winds, estimated at 60 mph.

Thunderstorm Wind, Shawnee

When
June 30, 7:58 PM CST to 8:03 PM CST
Where
Shawnee County, 2.82 mi S of Menoken
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.040, -95.740

Six inch diameter tree branches were down just east of Fairlawn and 17th Street in Topeka. Also 2 to 4 inch diameter branches were down at Huntoon and Fairlawn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394757, 394752, 394753, 394754, 394758, 394759, 394755, 394756.